MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-PRIMARY TIBIAL INSERT PS FIXED SIZE 2/12MM; TIBIAL INSERT FIXED

MEDACTA INTERNATIONAL SA GMK-PRIMARY TIBIAL INSERT PS FIXED SIZE 2/12MM; TIBIAL INSERT FIXED
Catalog Number 02.07.0212PSF
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 01/16/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The torque limiter screwdriver 3.5 nm (reference 02.07.10.4577) lot 1751855 involved in the case was returned on 29 january 2018 for investigation (the broken screw was not received yet).The instrument was analysed by quality control department and r&d product manager.Metrological investigation performed on the returned item on 31 january 2018 performed by quality control: the bending moment was controlled in clockwise and it was found conforming to specification.Visual inspection performed by r&d product manager on 13 february 2018: calibration of the returned instrument has been verified by medacta's quality control department.As results of the investigation and the visual inspection, the instrument is in compliance with the specification required.From visual inspection it is not possible to identify the root cause of such an unlikely event.One possible cause for breakage of the screw during tightening could be the bending moment given by the screwdriver in the attempt to tight the fixation screw not in axis with the screw itself.But this is only a supposition not supported by any evidences.Batch review performed on 14 february 2018: (b)(4).
 
Event or Problem Description
Whilst tightening the fixation screw, it broke before the torque limiter worked.The broken screw were removed (10 min of delay).The screw fragment embedded in the tibial tray was not removed.The tibial tray was left in place without the screw.The surgeon had to use the insert as no other size was suitable for the patient.
 
Additional Manufacturer Narrative
Visual inspection performed on (b)(6) 2018 by r&d product manager of the tibial insert fixation screw: the screw sheared off at the interference with the tibial baseplate.The piece was broken in 2 parts in correspondence of the beginning of the threaded part of the screw.One broken part of the screw remained into the baseplate with no possibility to be removed.One possible cause for this very unlikely event could be the bending moment given by the screwdriver in the attempt to tight the fixation screw not in axis with the screw itself.Some residual cement was found on the internal part of the screw head, inside the hexagonal connection with the screw driver.Due to this residual cement, it is possible to insert only a small portion of the tip of the screwdriver.Even if, in this condition, is possible to tight the screw, the screwdriver is not well guided and can lead to undesired bending moment to the screw during tightening.This bending moment could have caused the breakages of the screw.This is only a supposition that is not confirmed in the event description.Moreover, there is no evidence that the cement came inside the screw head before, and not after, tightening and breakage.

Brand Name
GMK-PRIMARY TIBIAL INSERT PS FIXED SIZE 2/12MM
Common Device Name
TIBIAL INSERT FIXED
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key7273273
Report Number3005180920-2018-00043
Device Sequence Number13488670
Product Code JWH
UDI-Device Identifier07630030816581
UDI-Public07630030816581
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K090988
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/08/2022
Device Catalogue Number02.07.0212PSF
Device Lot Number174623
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/16/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/16/2018
Supplement Date Received by Manufacturer01/16/2018
Initial Report FDA Received Date02/15/2018
Supplement Report FDA Received Date03/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age83 YR
Patient Weight68